Utah, 2014

Damaging Wind in Utah, July 20, 2014

July 20, 2014 · NWS SLC · 1 event in 1 county or zone

Scattered thunderstorms developed over Utah on July 20, but only one severe thunderstorm wind gust was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered thunderstorms developed over Utah on July 20, but only one severe thunderstorm wind gust was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 20, 2:11 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 PM MDT SUN JUL 20 2014

.SYNOPSIS...A WEAK SYSTEM WILL EXIT NORTHERN UTAH THIS EVENING. A
DRIER SOUTHWEST FLOW WILL FOLLOW FOR TOMORROW AND TUESDAY.
MOISTURE WILL INCREASE FROM THE SOUTH AGAIN ON WEDNESDAY.

&&

.DISCUSSION...UPPER RIDGE REMAINS CENTERED OVER SOUTHERN NEW
MEXICO THIS AFTERNOON WITH A WEAK CLOSED LOW OFF THE SOUTHERN
CALIFORNIA COAST. FIRST WEAK SHORT WAVE HAS PUSHED INITIAL BAND OF
SHOWERS TO THE NORTHERN FRINGES OF THE STATE. SECONDARY FEATURE IS
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS CENTRAL AND
SOUTHEAST PORTION OF THE STATE. THESE SHOWERS WILL CONTINUE TO
DRIFT NORTH THROUGH THE AFTERNOON AND EVENING. AIRMASS BEGINNING
TO DRY FROM THE SOUTHWEST AND THIS TREND WILL CONTINUE INTO
MONDAY. EXPECT ONLY A FEW DROPS OF RAIN AND PLENTY OF VIRGA OVER
THE NORTH WITH A MODEST INCREASE THIS EVENING. EXPECT MORE
WIDESPREAD CONVECTION ACROSS THE EASTERN AND SOUTHEASTERN PORTION
OF THE AREA. A FEW WEAK CELLS COULD STILL FORM ACROSS THE
SOUTHWEST...BUT THE CHANCES ARE SMALL.

MODEL DATA NOW SUGGEST THAT WINDS WILL BE A BIT LIGHTER ON
MONDAY...AND THE FIRE WEATHER WATCH HAS BEEN CANCELLED. A WATCH
FOR TUESDAY HAS BEEN ISSUED...SEE FIRE WEATHER BELOW.

THE MEAN UPPER HIGH REMAINS IN PLACE THROUGH AT LEAST WEDNESDAY.
THE DRIER SOUTHWESTERLY FLOW FOR MONDAY AND TUESDAY WILL PRECEDE A
BRIEF MOISTURE SURGE EXPECTED TO ARRIVE LATER WEDNESDAY. NEW
MODELS SEEM TO BE IN BETTER AGREEMENT THAT A TROUGH DRIFTS ACROSS
THE NORTHERN ROCKIES AND FLATTEN THE RIDGE...BUT ONLY MARGINALLY.
COULD SEE ISOLATED TO WIDELY SCATTERED CONVECTION ALONG THE SPINE
OF UTAH WEDNESDAY DECREASING AS THE WEEK PROGRESSES. RIDGE WILL
PUMP UP IN EARNEST INTO THE WEEKEND AS IT REDEVELOPS OVER NEVADA.
THIS WILL ESSENTIALLY SHUT OFF THE MOISTURE TAP.

&&

.AVIATION...NORTH TO NORTHWESTERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH 02-04Z. SHOWERS AND AN OCCASIONAL THUNDERSTORM WILL
CONTINUE TO MOVE THROUGH THE AREA. GUSTY AND ERRATIC WINDS ARE
POSSIBLE NEAR ANY SHOWERS AND THUNDERSTORMS THROUGH 02Z OR SO.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
CENTRAL AND NORTHERN UTAH INTO THIS EVENING. MOST STORMS WILL BE
ACCOMPANIED BY WETTING RAIN. WINDS WILL BE GUSTY AND ERRATIC IN THE
VICINITY OF STORMS. DRIER AIR WILL MOVE INTO UTAH FROM THE SOUTH
MONDAY INTO TUESDAY. SOUTHWEST WINDS WILL GRADUALLY INCREASE THROUGH
TUESDAY AS A DISTURBANCE MOVES INTO THE PACIFIC NORTHWEST. WINDS
TOMORROW AFTERNOON ARE EXPECTED TO REMAIN JUST BELOW RED FLAG
CRITERIA...BUT BY TUESDAY AFTERNOON EXPECT THAT PORTIONS OF WESTERN
UTAH WILL SEE WINDS GUSTING TO AROUND 30 MPH. BECAUSE WINDS LOOK
JUST BELOW CRITERIA MONDAY AFTERNOON...DROPPED FIRE WEATHER WATCH
FOR MONDAY AFTERNOON...BUT LEFT IT IN PLACE FOR TUESDAY ACROSS
WESTERN UTAH. DID NOT UPGRADE IT TO A WARNING BECAUSE CONFIDENCE IS
STILL NOT HIGH ENOUGH THAT WINDS WILL BE SUFFICIENTLY STRONG ON
TUESDAY.

MOISTURE WILL INCREASE ACROSS SOUTHERN AND CENTRAL UTAH
WEDNESDAY...RESULTING IN AN INCREASE IN CONVECTION ACROSS THE HIGHER
TERRAIN. THIS MOISTURE WILL BE PUSHED SOUTHWARD LATER NEXT WEEK AS
ANOTHER DISTURBANCE CROSSING TO THE NORTH OF THE STATE SENDS DRY AIR
INTO NORTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR UTZ478-492-495.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...KRUSE
AVIATION.......HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 4:59 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT SUN JUL 20 2014

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT SUN JUL 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA TODAY...MOST NUMEROUS OVER CENTRAL AND NORTHERN PORTIONS.
SOME OF THESE WILL LINGER INTO THIS EVENING ACROSS THE NORTH. THE
PRIMARY THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRY SOUTHWEST FLOW WILL SET UP ON MONDAY AND CONTINUE THROUGH
TUESDAY. CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP ACROSS
MAINLY THE WESTERN OUTLOOK AREA FROM THE COMBINATION OF GUSTY
SOUTH WINDS AND LOW HUMIDITY.

SOME MOISTURE COULD RETURN TO THE AREA WEDNESDAY BRINGING A
RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. THE MOISTURE COULD
PERSIST ACROSS THE SOUTH THURSDAY THROUGH THE REST OF THE WEEK
WHILE THE NORTH DRIES AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 20, 2:50 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT SUN JUL 20 2014

UTZ006-009-010-202230-
WASATCH MOUNTAIN VALLEYS UT-WESTERN UINTA MOUNTAINS UT-
WASATCH PLATEAU/BOOK CLIFFS UT-
350 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUMMIT...
NORTHWESTERN DUCHESNE...NORTHEASTERN WASATCH AND NORTHEASTERN UTAH
COUNTIES UNTIL 430 PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF TIMBER LAKES...OR 16 MILES
SOUTHEAST OF HEBER CITY...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TIMBER LAKES...SAMAK...TRIAL LAKE AND WOODLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4020 11112 4027 11134 4081 11113 4071 11074
TIME...MOT...LOC 2149Z 201DEG 31KT 4031 11120

CRK
Special weather statement, Jul 20, 2:58 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SUN JUL 20 2014

UTZ006-009-WYZ021-202245-
WASATCH MOUNTAIN VALLEYS UT-WESTERN UINTA MOUNTAINS UT-
SOUTHWEST WYOMING WY-
358 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMMIT...NORTH CENTRAL
WASATCH AND SOUTHWESTERN UINTA COUNTIES UNTIL 445 PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OAKLEY...OR 8 MILES NORTHEAST OF PARK
CITY...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
COALVILLE...KAMAS...OAKLEY...WANSHIP...NORTH SNYDERVILLE BASIN...
SAMAK...ROCKPORT RESERVOIR...MARION...HOYTSVILLE AND PEOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4060 11137 4077 11152 4083 11142 4088 11142
      4090 11141 4121 11100 4083 11068
TIME...MOT...LOC 2158Z 235DEG 34KT 4072 11136

CRK

The radar

The Salt Lake City radar (KMTX), 63 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
July 20, 3:30 PM MST
Where
Salt Lake County, 2.09 mi W of Garfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -112.210

The Great Salt Lake Marina sensor recorded a peak wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537592.